My Father (90+) says that my Mother (90+) has dropsy. Is there any treatment for this at her age?

Follow
Share

I believe dropsy is a build up of fluid due to the heart not working properly and I'm assuming this is the case with my mother. I've looked the subject up on the internet but can't find much in relation to the problem in very old people. Can anyone enlighten me?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
I agree with cwillie. If your parents will let you go along with them to the doctor maybe you can find out more about the cause. Dropsy is a term rarely used by doctors these days which makes me wonder if your parents are going to the doctor regularly of if - like many of that generation - they are digging in their heels and not wanting to go.

Your mother may need a diuretic to get rid her of some of the fluid but only a doctor can decide and prescribe this or any other medication.

I hope that your parents have appointed you (or someone) as POA for their health. At 90+ denial is no longer an option.

We'd love to know how this works out. Please update us when you have a chance.
Carol
Helpful Answer (0)
Report

Dropsy or Edema can have different causes, heart disease is just one of them. Treatment really would depend on the underlying cause, but often a diuretic or 'water pill' is given in edema caused by heart disease.
Do you live close to your parents? Are you able to speak with the doctor treating your mother, or go along when she has appointments? Sometimes it is better to go right to the source to try and understand what is going on rather than guessing with too little information.
Helpful Answer (1)
Report

Judith, I agree with all of the above. I think I would start out by asking dad "who told you that mom has dropsy?". It may start a useful conversation about who their doctor is, whether they've actually been there recently or if my is diagnosing herself .
Helpful Answer (1)
Report

Dropsy is an old fashioned term no longer in use. They must not have gone to the doctor. Agree with Judith.
Helpful Answer (1)
Report

It may be a simple fix such as a med. Elders do dig their heals and oftentimes act like a child.
Helpful Answer (1)
Report

Dropsy is an old term for edema, which means fluid build-up in the legs, lungs, or other tissues of the body.

Heart failure is a very common cause of edema but it's not the only one. It's very common for older adults to have chronic swelling of the legs due to "venous insufficiency." Edema can also be caused by kidney problems, liver problems, and a few other causes.

Do try to find out whether your mother's edema is heart-related versus some other cause.

If it's heart-related: you can learn about heart failure in older adults at HealthinAging.org, which is managed by the American Geriatrics Society
healthinaging/aging-and-health-a-to-z/topic:heart-failure/info:causes-and-symptoms/

Diuretics are indeed a mainstay of heart failure treatment. But my suggestion to you would be to start by getting your parents' permission to talk to the doctor and ask a few more questions.

What you want to know is how substantial the heart failure is. Generally a person with heart failure gets an echocardiogram, which will show how the valves are functioning, whether the failure is systolic or diastolic, and what the "ejection fraction" is.

You basically want to find out whether the heart failure is mild, moderate, or severe. (Technically it is classed in Stages I to IV.)

You especially want to know if it's giving your parent symptoms, and if it's likely to cause an emergency room visit or hospitalization.

Good luck, I hope this helps.
Helpful Answer (1)
Report

Look up congestive heart failure and edema which go hand-in-hand. At 90 yrs. this tells me a diuretic might be in order depending on what the risks are to the patient, and what directives that person has in place.
Helpful Answer (0)
Report

Fluid around the heart was once called dropsy.
Helpful Answer (0)
Report

The current name for it is edema.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions